Open Access
Translator Disclaimer
May 1997 Extreme value theory for a class of nonstationary time series with applications
Xu-Feng Niu
Ann. Appl. Probab. 7(2): 508-522 (May 1997). DOI: 10.1214/aoap/1034625342


Consider a class of nonstationary time series with the form $Y_t = \mu_t + \xi_t$ where ${\xi_t}$ is a sequence of infinite moving averages of independent random variables with regularly varying tail probabilities and different scale parameters. In this article, the extreme value theory of ${Y_t}$ is studied. Under mild conditions, convergence results for a point process based on the moving averages are proved, and extremal properties of the nonstationary time series, including the convergence of maxima to extremal processes and the limit point process of exceedances, are derived. The results are applied to the analysis of tropospheric ozone data in the Chicago area. Probabilities of monthly maximum ozone concentrations exceeding some specific levels are estimated, and the mean rate of exceedances of daily maximum ozone over the national standard 120 ppb is also assessed.


Download Citation

Xu-Feng Niu. "Extreme value theory for a class of nonstationary time series with applications." Ann. Appl. Probab. 7 (2) 508 - 522, May 1997.


Published: May 1997
First available in Project Euclid: 14 October 2002

zbMATH: 0884.60045
MathSciNet: MR1442324
Digital Object Identifier: 10.1214/aoap/1034625342

Primary: 60G55 , 60G70
Secondary: 62M10

Keywords: extreme value distributions , Poisson random measure , threshold exceedances , tropospheric ozone analysis

Rights: Copyright © 1997 Institute of Mathematical Statistics


Vol.7 • No. 2 • May 1997
Back to Top